MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM; SEE H.11

BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM; SEE H.11
Catalog Number 448100
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D.3 common device name: system, test, automated antimicrobial susceptibility, short incubation.Investigation summary: a failure for lack of results was reported on a phoenix 100 instrument (p/n 448100, s/n (b)(6).The customer called to report that several panels failed to report levofloxacin and ciprofloxacin results and staph was reported as vancomycin resistant on the instrument.When the isolates were run on a different phoenix instrument the results were reported as expected.Log files were reviewed and showed a source monitor high warning for tier a, front uv active at 33% intensity which was slightly high.High well normalizer values were also noticed in tier c but low in tiers b and d.After log review technical service called the customer and had walked them through forcing the rear uv bulb into service and forcing rgb/led adjustments.A field service engineer (fse) arrived onsite to troubleshoot the instrument.The fse checked the optics, performed a source adjustment and replaced the normalizer panel on tier c (p/n 447157).The instrument alerted with an e23 error and the fse noticed a cracked opal diffuser on the light source tower on tier c.The fse received a replacement opal diffuser and installed the part, the instrument passed a plot scan, a source adjustment was performed, normalizer cvs and filter panel test.The instrument passed all tests and was returned to the customer in working order.The root cause of the failure is unknown; this is a confirmed failure of a bd product.Samples were not received by quality for investigation and thus, returned material investigation could not occur.If samples are received at a later date, the complaint may be reopened.Dhr review is not required for this complaint as this complaint does not allege an early life failure or failure at installation and the configuration has changed since release from manufacturing due to service repairs/pms.Service history review for this instrument was completed and revealed no previous complaints related to this failure mode.Complaints for results are within statistical control for the month of april 2023.The upper control limit was not breached.Quality will continue to monitor the results complaints for phoenix 100 instruments.No new risks or hazards, or changes to existing risks/hazards, were identified as a result of this complaint.This mdr is being submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.
 
Event or Problem Description
It was reported that while using the bd phoenix¿ automated microbiology system, a patient result was false resistant for vancomycin.There was no report of patient impact.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This mdr was previously submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.After additional review, it was determined that no additional mdrs were required for this instrument malfunction.This mdr should be considered cancelled.

Brand Name
BD PHOENIX¿ AUTOMATED MICROBIOLOGY SYSTEM
Common Device Name
SEE H.11
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22531094
Report Number1119779-2025-01763
Device Sequence Number15436816
Product Code LON
UDI-Device Identifier00382904481001
UDI-Public(01)00382904481001(11)160106
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K020321
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number448100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2023
Supplement Date Received by Manufacturer09/29/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date10/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/06/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown